Georgia, 2017Lightning Strikes in Georgia, July 9, 2017
July 9, 2017 · NWS CHS · 2 events in 1 county or zone
Afternoon and evening thunderstorms produced frequent lightning strikes across portions of southeast Georgia. A few lightning strikes started structure fires.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon and evening thunderstorms produced frequent lightning strikes across portions of southeast Georgia. A few lightning strikes started structure fires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 9, 2:55 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 9, 2:55 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
355 PM EDT Sun Jul 9 2017
.SYNOPSIS...
The area will remain situated between an inland trough and
Atlantic high pressure for the rest of the week before a cold
front approaches early next week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
This Evening: The area will remain between high pressure over
the western Atlantic and a broad longwave trough over the East
Conus. At the sfc, a front has stalled over the Midlands while
becoming parallel to the flow aloft. Despite some high clouds
over the area for much of the day, sufficient heating and
moisture return has occurred southeast of the stationary front
to help produce a few showers and thunderstorms just upstream
of our area. Convective activity should increase over inland
parts of the area late afternoon into the evening where the
combination of weak forcing associated with the stationary
front, isentropic ascent and SBCAPES range around 2000-2500 J/kg.
Given weak shear, slower storm motion and PWATs near 2.0 inches,
brief heavy rainfall will be possible with pulse/multicell type
thunderstorms. A few thunderstorms could also produce strong
and/or damaging wind gusts into the evening, but the overall
threat is somewhat low given DCAPE values well below 1000 J/kg.
Tonight: Precip coverage and location becomes a bit more challenging
to forecast. However, there are signs that suggest chances or
showers and/or thunderstorms could continue through much of the
night, especially over parts of Southeast South Carolina where a
fair amount of instability will remain under increasing cloud cover.
Guidance suggests showers and/or thunderstorms should develop north
and northwest of the area along the stationary boundary this evening
and early tonight while favorable upper-lvl divergence persists in
the right-rear quadrant of a passing 250mb jet. Despite weak flow, a
few of these showers/thunderstorms could shift into the area overnight
where modest isentropic lift persists and sufficient instability as
well as PWATs near 2.0 inches support ongoing conditions. However,
shear and instability are not all the conducive for a strong and/or
severe thunderstorm. Overnight lows will remain mild, in the low/mid
70s inland to upper 70s closer to the coast.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
A broad upper trough pattern will linger across the area Monday
into Tuesday, maintaining greater than normal cloud cover and
higher chances for showers and tstms. PWATs in excess of 2" on
Monday will drop to around 1.8" Tuesday as the upper trough
begins to erode and a ridge starts to build. We show some likely
pops across inland areas on Tuesday with 40-50% on Tuesday.
Highs Monday and Tuesday will be in the upper 80s to lower 90s.
For Wednesday it appears convective coverage will be more
typical for mid-July given the building deep layered ridge.
Highs will be in the lower 90s most areas.
Isolated severe thunderstorms are possible each afternoon and
evening. There are currently no strong signals for a more
significant severe threat on any given day.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Atlantic high pressure will prevail through Friday before another
upper trough, cold front and pre-frontal trough return next weekend.
This pattern should lead to generally typical summertime weather
through Thursday with increasing rain chances late in the week
through the weekend. High temperatures should mostly be near to
slightly above normal in the mid 90s with heat indices close to 105
degrees while low temperatures remain above normal in the mid to
upper 70s.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR conditions are expected for the next couple hours at both
CHS and SAV terminals. Tempo MVFR cigs/vsbys are then possible
at either terminal, 22-24z at CHS and 21-24z at SAV, for showers
and thunderstorms that develop inland and slowly shift toward
the coast this evening. Showers could linger over the area
through a large part of the night, thus VCSH has been included
at both terminals into Monday morning. VFR conditions should
then prevail late Monday morning into early afternoon.
Extended Aviation Outlook: Flight restrictions at times through
the period, mainly from afternoon/evening showers and
thunderstorms.
&&
.MARINE...
This Evening and Tonight: High pressure will prevail over the
coastal waters while a stationary front remains well inland. The
pressure gradient across the marine zones will be weak through
tonight, supporting winds/seas that remain well below Small
Craft Advisory levels. In general, south-southwest winds should
be no higher than 10-15 kts. Seas will range between 2-4 feet,
highest in offshore Georgia waters. Shower and thunderstorm
coverage could increase overnight, especially over northern
South Carolina waters.
Monday through Saturday: The area will remain between inland
troughing and Atlantic high pressure. This will maintain a
moderate southerly flow through the period, enhanced at times
due to the afternoon sea breeze and nighttime surging.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...DPB
SHORT TERM...JRL
LONG TERM...RJB
AVIATION...DPB/JRL
MARINE...DPB/JRL
Hazardous weather outlook, Jul 9, 2:32 AM EST, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
332 AM EDT Sun Jul 9 2017
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-100745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
332 AM EDT Sun Jul 9 2017
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 9, 4:34 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
534 PM EDT SUN JUL 9 2017
SCZ043-092200-
Inland Colleton-
534 PM EDT SUN JUL 9 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...
At 534 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Lodge, or 14 miles south of Bamberg, moving
north at 10 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Colleton, Smoaks, Lodge and Padgetts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3313 8079 3302 8089 3302 8100 3304 8105
3310 8095 3310 8093 3306 8090 3309 8088
3313 8089 3318 8079
TIME...MOT...LOC 2134Z 197DEG 10KT 3310 8097Special weather statement, Jul 9, 4:52 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Charleston SC
552 PM EDT SUN JUL 9 2017
GAZ101-SCZ047-092215-
Effingham-Inland Jasper-
552 PM EDT SUN JUL 9 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES...
At 552 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Ebenezer, or 9 miles east of Springfield,
moving northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Ridgeland, Grahamville, Ebenezer, Coosawhatchie, Tillman, Tarboro and
Switzerland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3230 8111 3237 8120 3241 8122 3260 8114
3261 8094 3257 8085
TIME...MOT...LOC 2152Z 210DEG 15KT 3240 8115Special weather statement, Jul 9, 5:53 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
653 PM EDT SUN JUL 9 2017
GAZ116-092330-
Inland Bryan-
653 PM EDT SUN JUL 9 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN COUNTY...
At 653 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles west of Richmond Hill, moving northeast
at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
This storm will remain over mainly rural areas of Bryan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3214 8144 3213 8141 3211 8140 3211 8139
3205 8137 3203 8135 3194 8140 3195 8146
3197 8148 3196 8149 3197 8151 3196 8152
3196 8155
TIME...MOT...LOC 2253Z 210DEG 15KT 3199 8145Lightning, Effingham
- When
- July 9, 6:15 PM EST to 6:45 PM EST
- Where
- Effingham County, 0.58 mi E of Rahn
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 32.320, -81.270
Effingham County dispatch reported 2 homes struck by lightning in Rincon. One house became fully engulfed and the other resulted in no major damage.
Lightning, Effingham
- When
- July 9, 6:44 PM EST to 7:14 PM EST
- Where
- Effingham County, 0.58 mi W of Meldrim
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 32.150, -81.390
Effingham County dispatch reported a house was struck by lightning in the Bloomingdale area. Smoke was reported in the attic but no major damage occurred.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 9 to 13, 201730 injured · 4 events
- Tornadoes and Hail in Minnesota, July 9, 2017$2.1 million · EF1 · 53 events
- Flood in Indiana, July 9, 20171 death · 1 injured · $1,000 · 1 event
- Rip Current in North Carolina, July 9, 20171 death · 1 event
- Flash Flooding and Hail in Wisconsin, July 9 to 10, 2017$1.6 million · 1.25 in hail · 4 events
- Hail and Damaging Winds in Iowa, July 9 to 10, 2017$400,000 · 1.75 in hail · 14 events
- Flash Flooding in Utah, July 9 to 12, 2017$200,000 · 4 events
- Flash Flood and Lightning Strikes in Texas, July 9, 2017$25,000 · 3 events
- Flash Flood in South Carolina, July 9, 2017$15,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 9, 2017$6,000 · 1 in hail · 5 events
- Hail and Damaging Wind in Minnesota, July 9, 20171.75 in hail · 5 events
- Flash Flood and Flood in North Carolina, July 9, 2017$11,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714822, 714824.